Virginia, 2009

Damaging Wind in Virginia, May 3, 2009

May 3, 2009 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm along a frontal boundary produced a damaging wind gust across portions of Surry county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm along a frontal boundary produced a damaging wind gust across portions of Surry county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 3, 9:53 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, May 3, 9:53 AM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1053 AM EDT SUN MAY 3 2009

.SYNOPSIS...
A STATIONARY FRONT WILL MEANDER ACROSS VIRGINIA OVER THE NEXT
SEVERAL DAYS. A SERIES OF LOW PRESSURE SYSTEMS WILL MOVE ALONG
THIS BOUNDARY THROUGH MID WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
QUASI-STATIONARY FRONT STRETCHES OVR SRN VA. ALL MODELS HAVE SOMEWHAT
DIFFERENT POSITIONS OF THE FRONT AND DIFFERENT TIMING ON THE LOWS
COMING OUT ALONG THE FRONT. AS EACH LOW PASSES THE FRONT WILL
SHIFT SOUTH THEN COME BACK NORTH AS THE NEXT LOW MOVES BY. USING A
BLEND OF NAM AND SREF FOR POSITION OF THE FRONT EXCEPT TODAY
KEEPING FRONT N IN VA AS THE NAM TRIES TO PUSH IT INTO NC.

WILL HOLD THE FRONT ALONG THE LOWER CHESAPEAKE BAY THROUGH TODAY.
LOOKING AT NAM AND LATEST RUC SHOWING CURRENT LIFT NORTH OF FRONT
SHIFTING TO ALONG THE FRONT DURING THE AFTERNOON THINK TSTMS WILL
AGAIN DEVELOP ALONG THE FRONT THIS AFTERNOON AND DRIFT SLOWLY N
INTO THE COLD SECTOR. ALSO WITH THE SLOW MOTION WILL GET SIMILAR
RAIN AMOUNTS IN SPOTS LIKE SATURDAY WHERE SOME LOCATIONS HAD NEAR
2 INCHES. GOING WITH A TIGHT GRADIENT ON TEMPERATURES TODAY WITH
HIGHS AROUND 80 S OF THE FRONT AND AROUND 60 TO THE N.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
A SMALL CHANGE IN THE FRONT COULD HAVE BIG CHANGES ON TEMPERATURES
MONDAY AND TUESDAY. WILL CONTINUE CLOSE TO NAM AND SREF COMBINED
WHICH LOOKS SIMILAR TO THE ECMWF AND KEEPS THE FRONT GENERALLY
ALONG THE SOUTHERN CHESAPEAKE BAY. ALL MODELS AGREE ON UPPER
SYSTEM FROM THE PLAINS MOVING BY TONIGHT AND EARLY ON MONDAY. THIS
ENHANCES DIVERGENCY ALOFT AND INCREASES STRONG THETA E ADVECTION
TO THE N OF THE FRONT AS WELL AS STRONG FRONTOGENESIS. SHOULD SEE
PLENTY OF HEAVY SHOWERS TONIGHT INTO MONDAY MAINLY TO THE N OF THE
FRONT. ALSO LOOKING AT SOUNDINGS HAVE ELEVATED CAPE CLOSE TO 700 N
OF THE BOUNDARY SO WILL SEE SOME CONVECTION AS WELL. ANOTHER
SHORTWAVE COMES OUT MONDAY NIGHT AND SLOWLY PUSHES THE FRONT TO
THE SOUTHEAST ON TUESDAY. THIS SHOULD TRIGGER MORE SHOWERS AND
THUNDERSTORMS ALONG THE FRONT ON TUESDAY. SO COULD SEE SOME
SIGNIFICANT RAIN TOTALS IN SOME AREAS THROUGH TUESDAY. ALSO
TEMPERATURES WILL HAVE SHARP CONTRAST WITH HIGHS TO THE N OF THE
FRONT IN THE 50S TO LOW 60S AND HIGHS S OF THE FRONT NEAR 80. THIS
IS CLOSE TO MET AND MOS GUIDE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
WENT CLSR TO THE ECMWF MDL FOR THE EXTENDED PERIOD. WRM FRNTL BNDRY
NEAR THE VA/NC BORDER TUE NGT...WILL GRADUALLY LIFT N THRU THE AREA
DURING WED. ONE COLD FRNT OR TROF WILL APPROACH AND PUSH INTO
PORTIONS OF THE REGION LATE THU INTO FRI MORNG...WITH A SECOND
STRNGER COLD FRNT THEN EXPECTED TO CROSS THE AREA SAT AFTN/EVENG.
DURING THIS PERIOD...SFC HI PRES WILL BE SITTING WELL OFF THE MID
ATLC CST...AND PROVIDE A SSW FLO ACRS THE AREA FM LATE WED THRU SAT.
WITH THE TIMING AND POSITION OF FRNTL BNDRIES STILL UNCERTAIN IN THE
EXTENDED PERIOD...WILL NOT GO ANY HIER POPS THAN 30 PERCENT FOR NOW
CONSIDERING THE ACTIVITY WILL LIKELY BE SCATTERED.

MAX TEMPS WILL GENERALLY RANGE THRU THE 70S INTO THE LWR 80S THRU
THE PERIOD. MIN TEMPS WILL RANGE FM THE MID 50S TO MID 60S.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
CHALLENGING FORECAST OVER THE NEXT SEVERAL DAYS AS A BOUNDARY
CONTINUES TO REMAIN FAIRLY STATIONARY OVER CENTRAL PORTIONS OF
VIRGINIA. A SERIES OF LOW PRES SYSTEMS WILL MOVE E-NE ALONG IT
OVER INTO TUE. FCSTG WIND DIRECTION AND TIMING OF SHRA/TSTM (LOWER
CIGS/VSBY) WILL BE HARD PRESSED AT TIMES AND HIGHLY DEPENDENT
WHERE ACTUAL BOUNDARY SITUATES ITSELF WITH/BETWEEN PASSING
SYSTEMS.

ERLY THIS AM...SCT/NUMEROUS SHRA AND ISOL THUNDER DVLPG OVER SOUTH
CENTRAL VA WITH AIDED LIFT FORCING FROM STATIONARY BOUNDARY.
ACTIVITY WILL MAINLY EFFECT PHF/RIC/SBY AT TIMES THROUGH 12Z. LOOK
FOR MVFR/IFR CIGS ALONG AND NORTH OF THE BOUNDARY WHILE HIGHER CIGS
IN VFR CAT WILL PREVAIL (ORF/ECG). ANY SHRA/TSRA THAT DOES MOVE OVER
A TERMINAL WILL HAVE THE POTENTIAL FOR PERIODS OF MOD/HVY RAIN
(VSBYS 1-2 MILES AT TIMES OR LESS). LOOK FOR A BREAK IN ACTIVITY
AFTER INITIAL BATCH OF PRECIP THIS AM. THINKING TWRDS AFTN COVERAGE
ONCE AGAIN BECOME MORE WIDESPREAD AND POSSIBLY TAILORED INTO 2 MAIN
SECTIONS (ONE OVER NRN VA INTO MD AND ANOTHER SITUATED OVER SRN VA).
HAVE CB MENTION IN TAFS. BUFKIT CLOUD VECTOR LAYER SHOWS MOST
SHRA/TSTM ACTIVITY MOVEMENT TO TRACK MAINLY DUE ENE DURING THE DAY
AND MORE GEARED TO THE NE INTO TONIGHT.

BOUNDARY CONTINUES TO REMAIN FAIRLY STATIONARY ACROSS VA AT NIGHT.
LOWER CIGS/VSBYS LOOK TO EFFECT RIC/SBY/PHF NORTH OF IT (MAINLY
IFR...BUT POSSIBLY LIFR). PHF HIGHLY DEPENDENT ON WHERE BOUNDARY
STALLS OUT...COULD SEE HIGHER CIGS THEN CURRENTLY FCSTG (BUST
POTENTIAL). ONCE AGAIN MOD/HVY RAIN WILL DVLP WITH RIC/SBY HAVING
THE BEST CHCS (ESP NRN VA INTO MD WHERE BEST FORCING LOOKS TO
CONTINUE...INCLDG SBY). IFR/LIFR VSBY POSSIBLE WITH PRECIP ACTIVITY.
COULD SEE CONVECTIVE ACTIVITY CONTINUING DURING A GOOD
PORTION OF THE OVRNT HRS ALONG RIC/WAL LINE AND NORTHWARD.

THE PATTERN WILL CHANGE LITTLE THROUGH TUE.

&&

.MARINE...
TRICKY FORECAST WITH RESPECT TO WIND DIRECTION THROUGH TUE WITH
BOUNDARY DRAPED ACROSS THE REGION (ALTHOUGH MOST WINDS WILL MAINLY
BE AOB 10 KTS). THE EXCEPTION WILL BE OVER SRN THIRD OF THE WATERS
WHERE STRONGER WINDS OUT OF THE SOUTH MAY OCCUR AT TIMES BETWEEN
SYSTEMS. FRONTAL BOUNDARY WILL CONTINUE TO BE SITUATED OVER THE
REGION AS A SERIES OF LOW PRES SYSTEMS WILL PUSH E-NE ALONG IT
OVER THE NEXT FEW DAYS. MAIN STORY WILL BE THE POTENTIAL FOR
SHRA/TSTMS TO DVLP OVER THE WATERS WITH MOD/HVY RAIN REDUCING
VSBYS AT TIMES.

OUTSIDE OF CONVECTIVE ACTIVITY...EXPECT WNDS/SEAS/WAVES TO REMAIN
BELOW SCA CONDS. MONITORING TWO NRN CSTL ZNS WHERE SEAS CUD GET BACK
UP TO 5 FT MON NIGHT-TUE (ESP NEAR 20 NM OUT).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...JAB
NEAR TERM...JAB/SMF
SHORT TERM...JAB
LONG TERM...TMG
AVIATION...CCW
MARINE...CCW
Hazardous weather outlook, May 3, 2:59 AM EST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
359 AM EDT SUN MAY 3 2009

MDZ021>025-NCZ102-VAZ048-049-060>064-067>078-080>086-089>091-094-095-
099-100-040800-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-HANOVER-CAROLINE-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-
HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-
NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-SURRY-JAMES CITY-YORK-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-ACCOMACK-NORTHAMPTON VA-
359 AM EDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...PERSISTING
INTO TONIGHT. SOME OF THESE STORMS MAY PRODUCE GUSTY WINDS AND
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL AGAIN DEVELOP MONDAY AND MONDAY NIGHT AND THESE
STORMS MAY CONTAIN VERY HEAVY RAIN. WHERE THUNDERSTORMS REPEAT
OVER THE SAME AREA ISOLATED FLOODING MAY DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-650-652-654-656-658-040800-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
359 AM EDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON...PERSISTING
INTO TONIGHT. SOME OF THESE STORMS MAY PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ065-066-079-087-088-092-093-096>098-040800-
MECKLENBURG-LUNENBURG-BRUNSWICK-GREENSVILLE-SUSSEX-SOUTHAMPTON-
ISLE OF WIGHT-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
359 AM EDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...PERSISTING
INTO TONIGHT. A FEW STORMS MAY APPROACH SEVERE LIMITS...WITH
STRONG WIND GUSTS AND SMALL HAIL AS THE PRIMARY HAZARDS. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE SLOW MOVING
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MORE THUNDERSTORMS WILL DEVELOP MONDAY INTO TUESDAY. THESE
THUNDERSTORMS MAY CONTAIN VERY HEAVY RAIN. WHERE SEVERAL
THUNDERSTORMS CROSS THE SAME AREA ISOLATED FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-040800-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-
359 AM EDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA AND INTERIOR NORTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY PERSISTING
INTO TONIGHT. A FEW STORMS MAY APPROACH SEVERE LIMITS...WITH
STRONG WIND GUSTS AND SMALL HAIL AS THE PRIMARY HAZARDS. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE SLOW MOVING
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MORE THUNDERSTORMS WILL DEVELOP MONDAY AND CONTINUE INTO TUESDAY.
SOME OF THESE STORMS MAY CONTAIN HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 3, 11:39 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1239 PM EDT SUN MAY 3 2009

VAZ063-070>073-080>083-088-031730-
CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-HANOVER VA-HENRICO
VA-KING AND QUEEN VA-KING WILLIAM VA-NEW KENT VA-PRINCE GEORGE
VA-SUSSEX VA-
1239 PM EDT SUN MAY 3 2009

...LINE OF SHOWERS AND THUNDERSTORMS MOVING INTO CENTRAL VIRGINIA...

AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS FROM HIGHLAND SPRINGS TO
MCKENNEY...MOVING EAST AT 25 MPH. THE SHOWERS AND THUNDERSTORMS WILL
BE NEAR...SANDSTON AROUND 1240 PM...
  WESTWOOD AROUND 1245 PM...
  ORAPAX FARMS AROUND 1250 PM...
  WHARFS STORE AROUND 1255 PM...
  PETERSBURG AROUND 100 PM...
  PALLS AROUND 105 PM...

HEAVY RAINFALL...OCCASIONAL LIGHTNING AND WIND GUSTS TO 30 MPH WILL
ACCOMPANY THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE
STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

FOSTER
Special weather statement, May 3, 12:17 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
117 PM EDT SUN MAY 3 2009

NCZ012>017-030>032-102-VAZ079>081-087>098-031930-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...
ELIZABETH CITY...EDENTON...COROLLA...LAWRENCEVILLE...PETERSBURG...
HOPEWELL...EMPORIA...WAKEFIELD...WILLIAMSBURG...POQUOSON...
FRANKLIN...NEWPORT NEWS...HAMPTON
117 PM EDT SUN MAY 3 2009

...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGH THIS AFTERNOON ACROSS SOUTHEAST VIRGINIA AND NORTHEAST
NORTH CAROLINA...

EXPECT LIGHTNING...WIND GUSTS TO 40 MPH...AND HEAVY RAINFALL TO ACCOMPANY
THESE SCATTERED THUNDERSTORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.

HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

SMF

The radar

The Norfolk radar (KAKQ), 28 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Surry

When
May 3, 1:05 PM EST
Where
Surry County, 2.65 mi SE of Scotland
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.150, -76.770

Wind gust of 52 knots (60 mph) was estimated near Surry.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173272.